Please use this identifier to cite or link to this item:
Scopus Web of Science® Altmetric
Full metadata record
DC FieldValueLanguage
dc.contributor.authorHill, J.M.-
dc.contributor.authorStokes, Y.M.-
dc.identifier.citationAustralia and New Zealand Industrial and Applied Mathematics (ANZIAM) Journal, 2018; 59(3):335-348-
dc.description.abstractThere are many fluid flow problems involving geometries for which a nonorthogonal curvilinear coordinate system may be the most suitable. To the authors’ knowledge, the Navier–Stokes equations for an incompressible fluid formulated in terms of an arbitrary nonorthogonal curvilinear coordinate system have not been given explicitly in the literature in the simplified form obtained herein. The specific novelty in the equations derived here is the use of the general Laplacian in arbitrary nonorthogonal curvilinear coordinates and the simplification arising from a Ricci identity for Christoffel symbols of the second kind for flat space. Evidently, however, the derived equations must be consistent with the various general forms given previously by others. The general equations derived here admit the well-known formulae for cylindrical and spherical polars, and for the purposes of illustration, the procedure is presented for spherical polar coordinates. Further, the procedure is illustrated for a nonorthogonal helical coordinate system. For a slow flow for which the inertial terms may be neglected, we give the harmonic equation for the pressure function, and the corresponding equation if the inertial effects are included. We also note the general stress boundary conditions for a free surface with surface tension. For completeness, the equations for a compressible flow are derived in an appendix.-
dc.description.statementofresponsibilityJ. M. Hill and Y. M. Stokes-
dc.publisherCambridge University Press-
dc.rights© Australian Mathematical Society 2018-
dc.subjectGeneral nonorthogonal coordinates; Navier–Stokes equations; fluid dynamics-
dc.titleA note on navier-stokes equations with nonorthogonal coordinates-
dc.typeJournal article-
dc.identifier.orcidStokes, Y.M. [0000-0003-0027-6077]-
Appears in Collections:Aurora harvest 8
Mathematical Sciences publications

Files in This Item:
File Description SizeFormat 
hdl_114086.pdfAccepted version144.31 kBAdobe PDFView/Open

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.